Colorado, 2011

Hail and Winter Weather in Colorado, May 18 to 19, 2011

May 18 to 19, 2011 · NWS BOU · 10 events in 4 counties and zones

A severe thunderstorm in central Adams County produced large hail and heavy rainfall. Large hail up to golfball size, heavy rain and strong winds reportedly broke windows.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm in central Adams County produced large hail and heavy rainfall. Large hail up to golfball size, heavy rain and strong winds reportedly broke windows. In Commerce City, the storms uprooted trees and knocked out power lines. A carport was lifted off the ground and struck the power lines overhead.

Along the Front Range, moderate to heavy snow showers develop overnight. Storm totals included: 10.5 inches at Gold Hill, 9.5 inches, 3 miles west of Jamestown; 9 inches at Lake Eldora; 8 inches at Never Summer and 7 miles east-northeast of Virginia Dale; 7 inches at Roach Snotel; with 6 inches, 11 miles southwest of Gilpin and 4 miles east-northeast of Nederland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 18, 4:11 AM MST, 8 hours 4 minutes earlier.

Area forecast discussion, May 18, 4:11 AM MST, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
511 AM MDT WED MAY 18 2011

.AVIATION...THE LOW STRATUS AND AREAS OF FOG HAVE MADE A PUSH WEST
TO AFFECT ALL AIRPORTS THIS MORNING. EXPECT THESE CONDITIONS TO
LAST FOR A COUPLE MORE HOURS...CLEARING UP BY 15Z. STARTING AROUND
15Z...WILL SEE EASTERLY WINDS INCREASING AND SHOWERS BEGINNING TO
AFFECT THE AIRPORTS AROUND 18Z. AIRMASS WILL BE MOISTENING UP THIS
AFTERNOON ALLOWING MVFR CONDITIONS TO PREVAIL AND POTENTIALLY
LOWER WITH THE HEAVIER SHOWERS. EASTERLY WINDS ARE EXPECTED TO
GUST UP TO 25 KT OR STRONGER THROUGH 00Z.

&&

.PREV DISCUSSION... /ISSUED 350 AM MDT TUE MAY 17 2011/

.SHORT TERM...AN ACTIVE DAY EXPECTED AS A JET...ROUNDING THE BOTTOM
OF A DEEPENING UPPER LOW OVER THE GREAT BASIN...MOVES OVER
SOUTHEASTERN COLORADO. THIS WILL PUT OUR FORECAST AREA UNDER THE
LEFT FRONT QUADRANT OF THE JET PRODUCING MODERATE QG VERTICAL
MOTION. QG MOTION IS ALREADY INCREASING WHILE MOISTURE IS STREAMING
ACROSS THE STATE AS EVIDENCED BY SATELLITE AND RADAR...SHOWERS ARE
BEGINNING TO INCREASE ACROSS WESTERN COLORADO AND FORMING OVER THE
MOUNTAINS AND FOOTHILLS NORTH OF INTERSTATE 70. A SURFACE LOW WILL
DEEPEN OVER SOUTHEASTERN COLORADO TODAY...PRODUCING STRONG EASTERLY
UPSLOPE FLOW UP TO 700 MB AT LEAST AND MOISTENING THE AIRMASS EVEN
MORE EAST OF THE DIVIDE. A THETA E RIDGE WILL NUDGE INTO THE AREA
FROM SOUTHWESTERN KANSAS...STRETCHING NORTHWEST TOWARD LARIMER
COUNTY. COMBINING THIS WITH CAPES NEAR WHAT WE SAW YESTERDAY AND
SHEAR SLIGHTLY STRONGER...EXPECT MORE NUMEROUS SHOWERS TODAY WITH
THUNDERSTORMS FORMING AS WELL THIS AFTERNOON.  SOME OF THESE STORMS
WILL AGAIN HAVE LARGE HAIL AND STRONG GUSTY WINDS...AND COULD SEE A
FEW TORNADOES AGAIN TODAY. THE CONVECTIVE ACTIVITY LOOKS TO BE MORE
WIDESPREAD TODAY RATHER THAN JUST OVER THE FAR EASTERN PLAINS LIKE
YESTERDAY.

WITH A GOOD DYNAMICAL SITUATION WITH CONVECTION AS WELL...HIGHER
PRECIPITABLE WATER AMOUNTS TODAY WILL PRODUCE MORE QPF TODAY. THE
UPSLOPE FLOW MAY HELP CONCENTRATE HEAVIER PRECIPITATION OVER THE
FOOTHILLS AS WELL AS THE HIGHER MOUNTAINS. THE CONCERN TODAY WILL BE
FOR SIGNIFICANT PRECIPITATION OVER THE BURN SCAR AREAS...INCLUDING
THE FOURMILE CANYON...RESERVOIR ROAD AND CRYSTAL BURN AREAS. WILL
ISSUE A FLASH FLOOD WATCH FOR THE NORTHERN FOOTHILLS SPECIFICALLY
AIMED AT THE BURN AREAS. THIS WILL START AT NOON TODAY...WHEN THE
CONVECTION IS EXPECTED TO INCREASE SIGNIFICANTLY AND LAST THROUGH
MIDNIGHT TONIGHT.  ANOTHER CONCERN IS FOR SNOW AMOUNTS OVER THE HIGH
COUNTRY. AS THE UPPER LOW NEARS...THE SNOW LEVELS WILL BE DROPPING.
WITH THE SIGNIFICANT PRECIPITATION EXPECTED...SNOW RATES WILL
INCREASE THIS EVENING WIT 4 TO 9 INCHES EXPECTED BY THURSDAY
MORNING. THE HEAVIER AMOUNTS WILL BE CONCENTRATED OVER THE
MOUNTAINS NORTH OF INTERSTATE 70 AND AROUND ROCKY MOUNTAIN NATIONAL
PARK. WITH THE SNOW EXPECTED TO CONTINUE THROUGH THURSDAY...WILL
ISSUE A WINTER WEATHER ADVISORY FOR ZONES 31 AND 34...WITH A WINTER
STORM WARNING FOR ZONE 33 BEGINNING THIS EVENING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS EVENING WITH
THE ACTIVITY MOVING NORTHEAST AS THE JET MOVES IN THAT DIRECTION AS
WELL. SIGNIFICANT PRECIPITATION WILL STILL BE A POSSIBILITY...MOST
LIKELY ALONG THE WYOMING BORDER.

.LONG TERM...THERE IS REASONABLE AGREEMENT AMONGST THE SHORT/MEDIUM
RANGE MODELS WITH THE UPPER LOW MOVING NORTHEAST FROM NEAR GRAND
JUNCTION THURSDAY MORNING INTO SOUTHEAST WYOMING BY LATE THURSDAY
NIGHT.  THAT IS A SLIGHT NORTHWARD ADJUSTMENT FROM THE EARLIER MODEL
RUNS.  THIS SOLUTION WILL LIMIT THE THREAT OF FURTHER SIGNIFICANT
PRECIPITATION IN THE LOWER ELEVATIONS...BUT AT THE SAME TIME ALLOW
OROGRAPHIC SHOWERS TO PERSIST IN THE MOUNTAINS INTO SATURDAY.

ON THURSDAY...THERE IS STILL GOOD LARGE SCALE Q-G LIFT NEAR THE
WYOMING BORDER IN THE MORNING WHICH SHOULD KEEP SHOWERS GOING THERE
EARLY IN THE DAY.  THEN WEAK DOWNWARD Q-G VERTICAL MOTION DEVELOPS
ACROSS THE PLAINS IN THE AFTERNOON ALONG WITH SOME DRYING ALOFT.
THIS WOULD LIMIT SHOWER COVERAGE SO HAVE SCALED BACK POPS A BIT IN
THE LOWER ELEVATIONS...ALTHOUGH TEMPS ALOFT ARE STILL COLD ENOUGH TO
SUPPORT CONVECTIVE SHOWER DEVELOPMENT.  IN THE MOUNTAINS...SNOW
SHOWERS SHOULD CONTINUE WITH THE HEAVIEST SNOWFALL NEAR THE WYOMING
BORDER AS MOISTURE WRAPS AROUND THE WELL DEVELOPED UPPER LOW.  Q-G
VERTICAL MOTION FIELDS AND ISENTROPIC ANALYSIS ALSO SHOWS LIFT
PERSISTING IN THAT AREA...SO WILL CONTINUE THE HIGHLIGHTS IN
THE HIGH COUNTRY THROUGH THURSDAY.  AN EXTENSION MAY BE REQUIRED
INTO THURSDAY NIGHT DEPENDING ON HOW MUCH THE UPPER LOW DEEPENS.  A
STRONGER EVOLUTION WOULD PROVIDE FAVORABLE OROGRAPHICS IN THE HIGH
COUNTRY AND KEEP ADVISORY CRITERIA SNOWFALL IN PLACE.

ON THE PLAINS...THE RATHER SIGNIFICANT DRY SLOT SHOULD BRING A SHARP
DECREASE IN PRECIPITATION AS CONVECTIVE SHOWERS DISSIPATE THURSDAY
EVENING.  THEN...ATMOSPHERE WILL DESTABILIZE AGAIN FRIDAY AFTERNOON
WITH DAYTIME HEATING.  AIRMASS IS UNSTABLE ENOUGH TO KEEP AT LEAST
ISOLATED THUNDERSTORMS IN THE FORECAST...WITH COLD ENOUGH TEMPS
ALOFT FOR SMALL HAIL BUT VERY LOW SEVERE WEATHER THREAT.  DRYING
AIRMASS WILL ALSO LIMIT POTENTIAL FOR ANY FURTHER HYDROLOGY CONCERNS.

WE ARE STILL LOOKING FOR SOME RIDGING AND WARMING FOR THE
WEEKEND...BUT SPRINGTIME INSTABILITY WILL KEEP WEAKER CONVECTION IN
THE FORECAST. THERE IS STILL POTENTIAL FOR ANOTHER STRONGER SYSTEM
MONDAY INTO TUESDAY WITH MORE SHOWERS AND STORMS THEN.

&&

.HYDROLOGY...ISOLATED SHOWERS THIS MORNING WILL QUICKLY INCREASE
LATE THIS MORNING WITH WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS BY THIS AFTERNOON. CONCERN FOR HEAVY RAIN AND
LOCALIZED FLOODING AT THE BURN AREAS HAS INCREASED...WITH THE
HEAVIEST RAINFALL EXPECTED IN THE 3 PM TO 9 PM TIME FRAME. THE
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF RAINFALL RATES AROUND
ONE TO TWO TENTHS OF AN INCH PER HOUR...WITH THE STRONGER STORMS
CAPABLE OF A QUARTER TO HALF AN INCH IN LESS THAN AN HOUR. TOTAL
POTENTIAL RAINFALL TODAY COULD REACH UP TO AN INCH TO AN INCH AND
A HALF OVER THE FOURMILE CANYON SCAR WITH SLIGHTLY MORE POSSIBLY
OVER THE RESERVOIR ROAD AND CRYSTAL SCARS. THEREFORE HAVE ISSUED A
FLASH FLOOD WATCH FOR THE BURN AREAS BEGINNING AT NOON AND LASTING
UNTIL MIDNIGHT.

AVIATION...AN AREA OF LOW STRATUS AND PATCHY FOG OVER THE PLAINS
HAS BEEN STAYING JUST EAST OF KDEN AND MOVING IN AND OUT OF KAPA.
BELIEVE ONLY THE STRATUS WILL AFFECT THESE TWO AIRPORTS AND LEAVE
KBJC ALONE. THE CHANCE FOR THE LOW CLOUDS WILL HANG AROUND UNTIL
ABOUT 13Z TO 15Z WITH LIGHT WINDS. STARTING AROUND 15Z...WILL SEE
EASTERLY WINDS INCREASING AND SHOWERS BEGINNING TO AFFECT THE
AIRPORTS AROUND 18Z. AIRMASS WILL BE MOISTENING UP THIS AFTERNOON
ALLOWING MVFR CONDITIONS TO PREVAIL AND POTENTIALLY LOWER WITH THE
HEAVIER SHOWERS. EASTERLY WINDS ARE EXPECTED TO GUST UP TO 25 KT OR
STRONGER THROUGH 00Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
FOURMILE...CRYSTAL AND RESERVOIR ROAD BURN AREAS IN COZ035.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
THURSDAY FOR MOUNTAINS OF SUMMIT...GRAND AND JACKSON
COUNTIES...COZ031-034.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT THURSDAY
FOR THE NORTHERN FRONT RANGE MOUNTAINS...COZ033.

&&

SHORT TERM...KRIEDERMAN
LONG TERM....BARJENBRUCH
AVIATION...KRIEDERMAN
Hazardous weather outlook, May 18, 10:02 AM MST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT WED MAY 18 2011

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT WED MAY 18 2011

..FLASH FLOOD WATCH FOR THE FOURMILE...CRYSTAL...AND RESERVOIR ROAD
BURN AREAS IN BOULDER AND LARIMER COUNTIES...
...WINTER STORM WARNING NORTHERN FRONT RANGE MOUNTAINS...
...WINTER WEATHER ADVISORY MOUNTAINS OF SUMMIT...WESTERN GRAND AND
WESTERN JACKSON COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING STORM WILL MOVE FROM UTAH INTO WYOMING AND COLORADO
THROUGH TONIGHT. NORTHERN COLORADO WILL BE UNDER A FAVORED LIFT AREA
WITH INCREASING MOISTURE AND UPSLOPE WINDS...ESPECIALLY NEAR THE
WYOMING BORDER. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...WITH STEADIER RAIN THIS EVENING ESPECIALLY IN AREAS
NORTH OF INTERSTATE 70. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...
MAINLY ALONG AND SOUTH OF INTERSTATE 70. THE MAIN THREAT WILL BE
HAIL UP TO ONE INCH IN DIAMETER...THOUGH DAMAGING WINDS AND AN
ISOLATED TORNADO ARE POSSIBLE.

THE MOIST AND UNSTABLE ATMOSPHERE WILL CREATE A THREAT OF HEAVY
RAINFALL OVER THE FOOTHILLS WHICH CAUSES A CONCERN FOR FLASH
FLOODING OVER THE BURN AREAS. SOME OF THE THUNDERSTORMS COULD
PRODUCE UP TO THREE QUARTERS OF AN INCH OF RAIN IN AN HOUR...AND
TRAINING OF STORM CELLS ALONG THE FOOTHILLS COULD PRODUCE UP TO 2
INCHES OF RAIN OVER SEVERAL HOURS. THE SNOW LEVEL WILL BE BETWEEN 7
AND 8 THOUSAND FEET...WITH ACCUMULATIONS OF 4 TO 10 INCHES ABOVE
9000 FEET. THE HIGHEST AMOUNTS WILL BE FOUND ALONG EASTERN FACING
SLOPES...ESPECIALLY OVER THE MOUNTAINS OF LARIMER AND BOULDER
COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STRONG SPRING STORM SYSTEM WILL GRADUALLY MOVE NORTH OF THE AREA
THURSDAY INTO FRIDAY.  THIS WILL BRING A DECREASE IN SHOWERS AND
THUNDERSTORMS TO THE PLAINS AND FOOTHILLS.  HOWEVER...IN THE
MOUNTAINS...SNOW SHOWERS WILL CONTINUE WITH ADDITIONAL SNOW
ACCUMULATION EXPECTED ALL THE WAY THROUGH FRIDAY NIGHT. THE HEAVIEST
SNOW IS EXPECTED TO TAPER OFF THURSDAY AFTERNOON.

SOMEWHAT DRIER AND WARMER CONDITIONS WILL DEVELOP BY THIS WEEKEND
WITH ONLY A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS
THROUGH MONDAY.  ANOTHER STORM SYSTEM MAY AFFECT THE REGION BY NEXT
TUESDAY OR WEDNESDAY WITH AN INCREASING CHANCE FOR SHOWERS
AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR RAINFALL AMOUNTS WILL BE NEEDED IN THE
FOURMILE BURN AREA BY NOON TODAY. IN OTHER AREAS SPOTTERS ARE
REQUESTED TO REPORT IN ACCORDANCE WITH GUIDELINES.

GIMMESTAD/RPK

The radar

The Denver radar (KFTG), 39 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 winter weather. Local standard time, as filed.

Hail, Adams

When
May 18, 12:15 PM MST
Where
Adams County, 1.74 mi ENE of Westminster
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.840, -105.000

Hail, Adams

When
May 18, 12:22 PM MST
Where
Adams County, 1.48 mi SSW of Thornton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.860, -104.960

Hail, Adams

When
May 18, 12:23 PM MST
Where
Adams County, 0.87 mi NW of Northglenn
Measured
1 in hail
Reported by
Public
Coordinates
39.910, -104.980

Hail, Adams

When
May 18, 12:49 PM MST
Where
Adams County, 0.87 mi SE of Northglenn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -104.960

Hail, Adams

When
May 18, 1:25 PM MST
Where
Adams County, 0.69 mi N of Commerce City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.810, -104.920

Hail, Adams

When
May 18, 1:30 PM MST
Where
Adams County, 0.69 mi N of Commerce City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.810, -104.920

Hail, Adams

When
May 18, 2:37 PM MST
Where
Adams County, 0.87 mi SE of Brighton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.970, -104.810

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
May 18, 8:00 PM MST to May 19, 4:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 18, 8:00 PM MST to May 19, 4:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
May 18, 8:00 PM MST to May 19, 4:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312838, 312839, 312840, 312841, 312842, 312843, 312844, 312849, 312850, 312851.